Electronic Journal of Statistics

A test of homogeneity for age-dependent branching processes with immigration

Ollivier Hyrien, Nikolay M. Yanev, and Craig T. Jordan

Full-text: Open access


We propose a novel procedure to test whether the immigration process of a discretely observed age-dependent branching process with immigration is time-homogeneous. The construction of the test is motivated by the behavior of the coefficient of variation of the population size. When immigration is time-homogeneous, we find that this coefficient converges to a constant, whereas when immigration is time-inhomogeneous it is time-dependent, at least transiently. Thus, we test the assumption that the immigration process is time-homogeneous by verifying that the sample coefficient of variation does not vary significantly over time. The test is simple to run and does not require specification or fitting any branching process to the data. Its implementation is identical whether the process is sub-, super-, or critical. Simulations and an application to real data on the progression of leukemia are presented to illustrate the approach.

Article information

Electron. J. Statist., Volume 9, Number 1 (2015), 898-925.

Received: March 2014
First available in Project Euclid: 22 May 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60J85: Applications of branching processes [See also 92Dxx] 92C37: Cell biology

Coefficient of variation continuous-time branching processes leukemia non-homogeneous poisson process


Hyrien, Ollivier; Yanev, Nikolay M.; Jordan, Craig T. A test of homogeneity for age-dependent branching processes with immigration. Electron. J. Statist. 9 (2015), no. 1, 898--925. doi:10.1214/15-EJS1024. https://projecteuclid.org/euclid.ejs/1432299737

Export citation


  • [1] Athreya, K.B. and Ney, P.E., 1972., Branching Processes, Springer-Verlag, Berlin.
  • [2] Jagers, P., 1975., Branching Processes with Biological Applications. John Wiley and Sons, London.
  • [3] Yakovlev, A.Y. and Yanev, N.M., 1989., Transient Processes in Cell Proliferation Kinetics. Springer-Verlag, Heidelberg.
  • [4] Kimmel, M. and Axelrod, D.E., 2002., Branching Processes in Biology. Springer-Verlag, New York.
  • [5] Haccou, P., Jagers, P., and Vatutin, V.A., 2005., Branching Processes: Variation, Growth and Extinction of Populations. Cambridge University Press, Cambridge.
  • [6] Hyrien, O., Mayer-Pröschel, M., Noble, M., and Yakovlev, A., 2005. A stochastic model to analyze clonal data on multi-type cell populations., Biometrics, 61:199–207.
  • [7] Hyrien, O., Chen, R., Mayer-Pröschel, M., and Noble, M., 2010. Saddlepoint approximations to the moments of multi-type age-dependent branching processes, with applications., Biometrics, 66:567–577.
  • [8] Sevastyanov, B.A., 1957. Limit theorems for special types of branching processes., Theory of Probability and Its Applications, 2:339–348.
  • [9] Jagers, P., 1968. Age-dependent branching processes allowing immigration., Theory of Probability and Its Applications, 13:225–236.
  • [10] Yanev, N.M., 1972. Branching stochastic processes with immigration., Bulletin de l’Institut Mathematique, Académie Bulgare des Sciences, 15:71–88.
  • [11] Yanev, N.M., 1972. On a class of decomposable age-dependent branching processes., Mathematica Balkanica, 2:58–75.
  • [12] Pakes, A.G., 1972. Limit theorems for an age-dependent branching process with immigration., Mathematical Biosciences, 14:221–234.
  • [13] Radcliffe, J., 1972. The convergence of a super-critical age-dependent branching processes allowing immigration at the epochs of a renewal process., Mathematical Biosciences, 14:37–44.
  • [14] Kaplan, N. and Pakes, A.G., 1974. Supercritical age-dependent branching processes with immigration., Stochastic Processes and Its Applications, 2:371–389.
  • [15] Pakes, A.G. and Kaplan, N., 1974. On the subcritical Bellman-Harris process with immigration., Journal of Applied Probability, 11:652–668.
  • [16] Olofsson, P., 1996. General branching processes with immigration., Journal of Applied Probability, 33:940–948.
  • [17] Yakovlev, A. and Yanev, N.M., 2006. Branching stochastic processes with immigration in analysis of renewing cell populations., Mathematical Biosciences, 203:37–63.
  • [18] Hyrien, O. and Yanev, N.M., 2015. Age-dependent branching processes with non-homogeneous Poisson immigration as models of cell kinetics, in, Modeling and Inference in Biomedical Sciences: In Memory of Andrei Yakovlev, D. Oakes, W. J. Hall, A. Almudevar (eds), IMS Collection Series, Institute of Mathematical Statistics, Beachwood, Ohio, in press.
  • [19] Vatutin, V.A., 1977. A critical Bellman-Harris branching process with immigration and several types of particles., Theory of Probability and Its Applications, 21:435–442.
  • [20] Hyrien, O. and Yanev, N.M., 2012. Asymptotic behavior of cell populations described by two-type reducible age-dependent branching processes with non-homogeneous immigration., Mathematical Population Studies, 19:164–176.
  • [21] Hyrien, O., Peslak, S., Yanev, N.M., and Palis, J., 2015. Stochastic modeling of stress erythropoiesis using a two-type age-dependent branching process with immigration., Journal of Mathematical Biology, in press.
  • [22] Guttorp, P., 1991., Statistical Inference for Branching Processes, Wiley, New York.
  • [23] Yanev, N.M., 2008. Statistical inference for branching processes., Ch. 7 in: Records and Branching Processes M. Ahsanullah, G. P. Yanev (eds), Nova Science Publishers Inc., New York, pp. 123–142.
  • [24] Yakovlev, A., Stoimenova, V.K., and Yanev, N.M., 2008. Branching processes as models of progenitor cell populations and estimation of the offspring distributions., Journal of the American Statistical Association, 103:1357–1366.
  • [25] Yakovlev, A. and Yanev, N.M., 2009. Relative frequencies in multitype branching processes., Annals of Applied Probability, 19:1–14.
  • [26] Yakovlev, A. and Yanev, N.M., 2010. Limiting distributions in multitype branching processes., Stochastic Analysis and Applications, 28:1040–1060.
  • [27] Hanlon, B. and Vidyashankar, A.N., 2011. Inference for quantitation parameters in polymerase chain reactions via branching processes with random effects., Journal of the American Statistical Association, 106:525–533.
  • [28] Miller, G.E., 1991. Asymptotic test statistics for coefficients of variation., Communications in Statistics – Theory and Methods, 20:3351–3363.
  • [29] Feltz, C.J. and Miller, G.E., 1996. An asymptotic test for the equality of coefficients of variation from $k$ populations., Statistics in Medicine, 20:3351–3363.
  • [30] McKay, A.T., 1932. Distribution of the coefficient of variation and the extended ‘t’ distribution., Journal of the Royal Statistical Society, 95:695–698.
  • [31] Jordan, C.T., Guzman, M.L., and Noble, M., 2006. Cancer stem cells., The New England Journal of Medicine, 355:1253–1261.
  • [32] Efron, B., 1979. Bootstrap methods: another look at the jackknife., Annals of Statistics, 7:1–26.
  • [33] Efron, B. and Tibshirani, R.J., 1992., An Introduction to the Bootstrap. Chapman & Hall/CRC, New York.
  • [34] Shao, J., 1992. Bootstrap variance estimators with truncation., Statistics and Probability Letters, 15:95–101.
  • [35] Yakovlev, A. and Yanev, N.M., 2007. Age and residual lifetime distributions for branching processes., Statistics and Probability Letters, 77:503–513.
  • [36] Lewis, P.A. and Shedler, G.S., 1979. Simulation of nonhomogeneous Poisson processes by thinning., Naval Research Logistics Quarterly, 26:403–413.
  • [37] Hyrien, O., 2007. Pseudo-likelihood estimation for discretely observed multitype Bellman-Harris branching processes., Journal of Statistical Planning and Inference, 137:1375–1388.
  • [38] Durrett, R., 2010., Probability Theory. Cambridge University Press, London.
  • [39] Serfling, R.J., 1980., Approximation Theorems of Mathematical Statistics. Wiley, New York.